Alert archive / New Jersey / Special Weather Statements in 2019

Special Weather Statement, NWS Philadelphia/Mount Holly

May 7, 20195 counties in New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at May 7, 2019, 8:51 PM EDT for 5 counties in New Jersey. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2019, 8:51 PM EDT (00:51 UTC)
Expired
May 7, 2019, 9:15 PM EDT
In force
24 min
Issued by
NWS Philadelphia/Mount Holly

Counties Hunterdon County, NJ, Mercer County, NJ, Middlesex County, NJ, Monmouth County, NJ, Somerset County, NJ

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2019-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2019-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

168 
WWUS81 KPHI 080051
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
851 PM EDT Tue May 7 2019

NJZ009-010-012>015-080115-
Hunterdon-Eastern Monmouth-Western
Monmouth-Somerset-Middlesex-Mercer-
851 PM EDT Tue May 7 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
HUNTERDON...MERCER...SOMERSET...CENTRAL MONMOUTH AND MIDDLESEX
COUNTIES...

At 850 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Martinsville to Frenchtown. Movement was
southeast at 30 mph.

Pea size hail is possible with these storms. Wind gusts up to 35 mph 
are also possible. 

Locations impacted include...
Trenton, New Brunswick, Perth Amboy, Long Branch, Somerville,
Somerset, Edison, Middletown, Old Bridge, East Brunswick,
Bridgewater, South Brunswick, Sayreville, North Brunswick, Marlboro,
Manalapan, Ewing, Tinton Falls, Holmdel and Middlesex.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4014 7462 4019 7470 4015 7472 4033 7494
      4040 7496 4043 7507 4054 7507 4068 7453
      4062 7442 4060 7446 4060 7439 4051 7425
      4046 7426 4045 7415 4038 7404 4035 7407
      4035 7400 4032 7403 4033 7397 4031 7397
TIME...MOT...LOC 0050Z 316DEG 27KT 4063 7457 4051 7503 

$$

PO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at May 7, 8:38 PM EDT, 13 minutes earlier.

Area forecast discussion, May 7, 8:38 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
838 PM EDT Tue May 7 2019

.SYNOPSIS...
A cold front will cross the region from the north through the
evening and overnight period. This front will likely remain over or
just south of the region through Thursday before lifting back to the
north as a warm front Thursday night as low pressure moves northeast
into Ontario. This system's cold front will then move through late
Friday into early Saturday. High pressure will briefly build in on
Saturday before another system likely impacts the area Sunday into
Monday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 8 PM, The front is over the southern Poconos and far NW
NJ. This front will continue to sink south through the region
late tonight and by daybreak Wednesday.

Along the front, we are seeing a line of showers, and some
thunderstorms. However, as surface temperatures start to
decrease over the next few hours, expect the coverage of
thunderstorms to decrease.

It will take some time for the dryer air to filter down into
the region, so there should some fog and stratus developing
after the showers end and in the pre-dawn hours.

Lows tonight will range from the 40s in the Poconos to the 50s
elsewhere.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH 6 PM WEDNESDAY/...
Cold front becomes stationary south of Delmarva on Wednesday.
Heights will rise as H5 ridge builds through the Ohio Valley.
However, some weak shortwaves will pass through the region.
These shortwaves will interact with the front to touch off some
showers across Delmarva, mainly in the morning.

Highs on Wednesday will be some 5-10 degrees cooler than
Tuesday, generally in the 60s to around 70.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Wednesday night through Friday...

Wednesday night through Thursday, frontal boundary remains
stalled across the Delmarva extending N/W across central PA as
high pressure sits off to the north and east and a low pressure
system advances NE towards the Great Lakes Thursday. This will
keep most of the region on the cool side of the boundary with
mostly cloudy skies, coolish temps, and the chance for a few
scattered showers...especially over eastern PA by late Thursday.
However by and large this period looks to be dry and any precip
should be on the lighter side with convection remaining to our
south and west.

For Thursday night into early Friday, front finally advances
northward through the area as a warm front as low pressure
continues moving NE into Ontario. The resulting warm advection
pattern will bring increasing chances for showers confined
mainly to eastern PA as upper level ridge crest also moves off
to the east.

More widespread showers/storms are likely by Friday afternoon
as the aformentioned system's cold front arrives from the north
and west. Still early to get too specific with the forecast but
indications are for PWATs to exceed 1.5 inches with Deep layer
shear potentially 40-50+ knots so both hydro concerns and severe
potential will have to be monitored. Ahead of the front it will
also be much warmer and more humid until the front passes very
late day or at night.

Friday night through Tuesday...

Not too much change to the overall weather pattern we've been
stuck in. Cold front eventually moves through Friday night into
early Saturday but will likely stall not too far to our south.
Still, weak high pressure still looks to build in Saturday
bringing mostly dry conditions with variable cloud cover. Still
can't rule out a few showers though, especially over the
Delmarva. Temperatures should be near average for this time of
year.

Saturday night into Sunday, conditions look to turn unsettled
and wet once again as a low pressure system develops along the
front to our south and moves northeast affecting the area
through Sunday with more rain. Indications at this point are
that impacts from this system may last through Monday as the
lagging upper level trough moves through bringing more showers
even as the surface low will be off to the east. Improvement
should follow for Tuesday.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...SHRA and a few TSRA will pass through the terminals
through 04Z. Conditions start out VFR, though brief IFR
conditions are possible with the SHRA/TSRA. MVFR CIGs develop
late tonight and into daybreak Wednesday. South winds less than
10 kt, becoming LGT/VRB.

Wednesday...MVFR CIGs initially, then VFR by midday. NE winds
less than 10 kt, becoming E.

OUTLOOK...

Wednesday night through Thursday night...Multiple periods of
sub-VFR conditions are likely due to low stratus. Winds
generally from the E/SE around 5-10 knots or less.

Friday...Increasing chances for showers/storms with continuing
periods of Sub VFR as a cold front approaches and moves through
late day Friday. Winds generally SW 10-15 knots with gusts to 20
knots.

Friday night through Saturday...Showers storms possible into
Friday night before clearing by Saturday with conditions
becoming mainly VFR for Saturday. Winds shifting to NW around 10
knots by Saturday.

Saturday night - Sunday...Sub VFR conditions likely as next
system moves through with more rain.

&&

.MARINE...
Tonight...Winds may gust to 20 kt. Seas on the New Jersey coastal
waters will be close, but should be just below 5 feet. On the
Delaware coastal waters however, seas near 6 feet are expected
to continue through early Wednesday morning. Therefore, have
issued a Small Craft Advisory for the coastal waters from
Fenwick Island to Cape May.

Wednesday...Winds and seas below SCA criteria.

OUTLOOK...

Wednesday night through Thursday night...Mainly sub-SCA
although seas may nudge towards 5 ft late Thursday into Thursday
night with wind gusts to around 20 knots by this time as well.

Friday...SCA conditions expected with seas with seas in the
5-6ft. range and southerly winds gusting to 25 kts or more.

Saturday... SCA conditions subsiding by Saturday AM and
remaining sub SCA through the day.

&&

.TIDES/COASTAL FLOODING...
Elevated tides possibly approaching minor thresholds are
possible on the Delaware River Wednesday morning.

&&

.EQUIPMENT...
The KDIX radar is out of service until further notice due to a
hardware failure. Surrounding radars include KDOX, KOKX, KLWX,
KCCX, KBGM and TPHL.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 4 AM EDT Wednesday for ANZ454-455.

&&

Synopsis...Fitzsimmons
Near Term...Johnson/MPS
Short Term...MPS
Long Term...Fitzsimmons
Aviation...Fitzsimmons/Johnson/MPS
Marine...Fitzsimmons/Johnson/MPS
Tides/Coastal Flooding...
Equipment...
Hazardous weather outlook, May 7, 3:02 PM EDT, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
302 PM EDT Tue May 7 2019

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-081915-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
302 PM EDT Tue May 7 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-081915-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
302 PM EDT Tue May 7 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, May 7, 7:45 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
745 PM EDT Tue May 7 2019

PAZ060>062-080015-
Lehigh-Northampton-Berks-
745 PM EDT Tue May 7 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BERKS...LEHIGH AND
WEST CENTRAL NORTHAMPTON COUNTIES...

At 744 PM EDT, a strong thunderstorm was located over Wanamakers, or
11 miles southeast of Tamaqua, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Allentown, Bethlehem, Emmaus, Northampton, Slatington, Bath,
Walnutport, Neffs, Wanamakers, Coffeetown, New Tripoli, Jordan
Valley, Ancient Oaks, Emerald, Schnecksville, Claussville,
Catasauqua, Coplay, Macungie and North Catasauqua.

LAT...LON 4068 7590 4069 7587 4070 7583 4076 7572
      4072 7537 4043 7555 4066 7591
TIME...MOT...LOC 2344Z 291DEG 24KT 4068 7582

PO
Special weather statement, May 7, 8:12 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
812 PM EDT Tue May 7 2019

NJZ007-009-010-PAZ060>062-103-105-106-080100-
Hunterdon-Somerset-Warren-Lower Bucks-Upper Bucks-Lehigh-Western
Montgomery-Northampton-Berks-
812 PM EDT Tue May 7 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HUNTERDON...
SOUTHWESTERN WARREN...SOUTHWESTERN SOMERSET...NORTHEASTERN BERKS...
NORTHWESTERN MONTGOMERY...SOUTHERN LEHIGH...NORTHWESTERN BUCKS AND
SOUTHEASTERN NORTHAMPTON COUNTIES...

At 811 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Pleasant Valley to Lehigh University
to near Hamburg. Movement was southeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Allentown, Easton, Somerville, Somerset, Bethlehem, Bridgewater,
Middlesex, Emmaus, Bound Brook, Manville, Quakertown, Perkasie,
Byram, Wilson, Bedminster, Hellertown, Kutztown, Flemington, Hamburg
and Fleetwood.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4057 7602 4060 7601 4062 7543 4075 7501
      4059 7450 4056 7453 4052 7449 4039 7488
      4035 7569 4056 7609
TIME...MOT...LOC 0011Z 298DEG 33KT 4072 7507 4061 7540 4058 7602

PO
Special weather statement, May 7, 8:51 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
851 PM EDT Tue May 7 2019

NJZ009-010-012>015-080115-
Hunterdon-Eastern Monmouth-Western
Monmouth-Somerset-Middlesex-Mercer-
851 PM EDT Tue May 7 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
HUNTERDON...MERCER...SOMERSET...CENTRAL MONMOUTH AND MIDDLESEX
COUNTIES...

At 850 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Martinsville to Frenchtown. Movement was
southeast at 30 mph.

Pea size hail is possible with these storms. Wind gusts up to 35 mph
are also possible.

Locations impacted include...
Trenton, New Brunswick, Perth Amboy, Long Branch, Somerville,
Somerset, Edison, Middletown, Old Bridge, East Brunswick,
Bridgewater, South Brunswick, Sayreville, North Brunswick, Marlboro,
Manalapan, Ewing, Tinton Falls, Holmdel and Middlesex.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4014 7462 4019 7470 4015 7472 4033 7494
      4040 7496 4043 7507 4054 7507 4068 7453
      4062 7442 4060 7446 4060 7439 4051 7425
      4046 7426 4045 7415 4038 7404 4035 7407
      4035 7400 4032 7403 4033 7397 4031 7397
TIME...MOT...LOC 0050Z 316DEG 27KT 4063 7457 4051 7503

PO

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 8:12 PM EDTSpecial Weather StatementPHIHunterdon, Somerset48 min
May 7, 8:24 PM EDTSmall Craft AdvisoryPHI31 hr
May 8, 1:06 AM EDTAreal Flood AdvisoryPHICamden, Gloucester4 hr
May 7, 8:54 PM EDTSpecial Weather StatementPHIBucks, Montgomery66 min

Nearby

Special Weather Statements in New Jersey, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.